Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 189, NWS Morristown, TN

July 3, 2012Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 3, 2012, 1:26 PM EDT for Scott County, Tennessee. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2012, 1:26 PM EDT (17:26 UTC)
Expired
Jul 3, 2012, 2:30 PM EDT
In force
64 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Scott County, TN

The radar

The Knoxville radar (KMRX), 97 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1061 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

677 
WUUS54 KMRX 031726
SVRMRX
TNC151-031830-
/O.NEW.KMRX.SV.W.0189.120703T1726Z-120703T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
126 PM EDT TUE JUL 3 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EAST TENNESSEE...

* UNTIL 230 PM EDT

* AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR ONEIDA... 
AND WAS MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ONEIDA AROUND 140 PM EDT.
  HUNTSVILLE AROUND 210 PM EDT.

OTHER LOCATIONS AFFECTED BY THIS SEVERE THUNDERSTORM INCLUDE NORMA
AND SLICK ROCK.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3660 8426 3652 8426 3651 8433 3646 8435
      3638 8431 3639 8432 3628 8433 3626 8438
      3623 8437 3616 8443 3621 8448 3623 8457
      3626 8457 3627 8462 3637 8470 3641 8467
      3653 8474 3661 8467
TIME...MOT...LOC 1725Z 321DEG 10KT 3650 8459

$$

DMG
2 follow-up statements
816 
WWUS54 KMRX 031757
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
157 PM EDT TUE JUL 3 2012

TNC151-031830-
/O.CON.KMRX.SV.W.0189.000000T0000Z-120703T1830Z/
SCOTT TN-
157 PM EDT TUE JUL 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM FOR 
SCOTT COUNTY...

AT 151 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS 
WERE LOCATED NEAR ONEIDA...AND WERE SLOWLY DRIFTING EAST AT 5 MPH.

&&

LAT...LON 3660 8426 3652 8426 3651 8433 3646 8435
      3638 8431 3639 8432 3628 8433 3626 8438
      3623 8437 3616 8443 3621 8448 3623 8457
      3626 8457 3627 8462 3637 8470 3641 8467
      3653 8474 3661 8467
TIME...MOT...LOC 1757Z 264DEG 12KT 3651 8448

$$

DMG
551 
WWUS54 KMRX 031812
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
212 PM EDT TUE JUL 3 2012

TNC151-031830-
/O.CON.KMRX.SV.W.0189.000000T0000Z-120703T1830Z/
SCOTT TN-
212 PM EDT TUE JUL 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM FOR 
SCOTT COUNTY...

AT 208 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF 
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
MPH...10 MILES SOUTHWEST OF ONEIDA. THIS STORM WAS SLOWLY DRIFTING 
EAST AROUND 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  HUNTSVILLE...ELGIN...SLICK ROCK...WINFIELD...NORMA...SMOKEY 
JUNCTION...AND KETCHEN.

&&

LAT...LON 3660 8426 3652 8426 3651 8433 3646 8435
      3638 8431 3639 8432 3628 8433 3626 8438
      3623 8437 3616 8443 3621 8448 3623 8457
      3626 8457 3627 8462 3637 8470 3641 8467
      3653 8474 3661 8467
TIME...MOT...LOC 1811Z 289DEG 2KT 3645 8457

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:56 AM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 3, 9:56 AM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
956 AM EDT TUE JUL 3 2012

.DISCUSSION...RADAR INDICATING ACTIVITY DEVELOPING TO THE WEST.
SHOULD HAVE A SIMILAR DAY TODAY WITH SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING DURING AFTERNOON. SO WILL LEAVE CURRENT
RAIN CHANCES AS IS. THERE IS ALSO A RISK THAT A FEW OF THE STORMS
BE STRONG OR SEVERE. ANOTHER HOT DAY IS ANTICIPATED AGAIN TODAY
WITH ABOVE NORMAL TEMPERATURES. TEMPERATURES AND THE REST OF THE
FORECAST ON TRACK. WILL UPDATE FORECAST TO REMOVE MORNING
WORDING...NO OTHER CHANGES PLANNED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             96  71  94  69  95 /  30  30  30  20  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  94  71  92  68  94 /  30  50  30  30  30
OAK RIDGE, TN                       93  70  93  68  94 /  30  30  30  30  30
TRI CITIES AIRPORT, TN              92  65  91  64  92 /  30  50  50  30  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Jul 3, 5:15 AM EDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 AM EDT TUE JUL 3 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
515 AM EDT TUE JUL 3 2012 /415 AM CDT TUE JUL 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS MAY BRING BRIEF RELIEF FROM
THE HEAT...GENERALLY ACROSS THE REGION AND NOT CONFINED TO THE
HIGHER TERRAIN AREAS. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE
MAINLY THIS AFTERNOON AND EVENING. HAIL UP TO QUARTER SIZE...AND
WIND GUSTS UP TO 60 MPH COULD OCCUR WITH THE STRONGEST STORMS.
SOME SPOTTY TORRENTIAL RAINFALL IS ALSO POSSIBLE...WHICH COULD LEAD
TO LOCALIZED MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
ON THE 4TH OF JULY...AND CONDITIONS ARE FAVORABLE FOR A FEW STRONG
TO SEVERE STORMS TO OCCUR IN THE AFTERNOON AND EVENING. DAMAGING
WINDS OF 60 MPH OR GREATER...QUARTER SIZED OR LARGER HAIL...AND
LOCALLY HEAVY RAINS IN EXCESS OF ONE INCH PER HOUR ARE POSSIBLE
WITH THE STRONGEST STORMS.

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE...GENERALLY EACH
AFTERNOON OR EVENING THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.
THE MAIN THREATS WOULD BE WINDS GUSTING TO 50 MPH OR HIGHER AND
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED IN THE AFTERNOON AND EVENING
...ESPECIALLY ON THE 4TH OF JULY.

TG

In the hours before

Local storm report, Jul 3, 9:28 AM EDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
928 AM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     JASPER                  35.06N 85.63W
07/02/2012                   MARION             TN   911 CALL CENTER

            SEVERAL TREES AND POWER LINES DOWN.

&&
Local storm report, Jul 3, 9:30 AM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 AM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
07/02/2012                   SEQUATCHIE         TN   911 CALL CENTER

            SEVERAL TREES DOWN.

0550 PM     TSTM WND DMG     JASPER                  35.06N 85.63W
07/02/2012                   MARION             TN   911 CALL CENTER

            SEVERAL TREES AND POWER LINES DOWN.

0912 PM     FLOOD            FARRAGUT                35.87N 84.18W
07/02/2012                   KNOX               TN   911 CALL CENTER

            WATER COVERING ROADWAYS IN FARRAGUT.

0915 PM     HAIL             KNOXVILLE               35.97N 83.95W
07/02/2012  E1.00 INCH       KNOX               TN   TRAINED SPOTTER

            1/2 INCH TO 1 INCH SIZE HAIL.

0915 PM     HAIL             1 WSW KNOXVILLE         35.97N 83.96W
07/02/2012  E1.75 INCH       KNOX               TN   AMATEUR RADIO

            1 INCH TO 1 3/4 INCH HAIL.

0916 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
07/02/2012                   KNOX               TN   911 CALL CENTER

            NUMEROUS TREES DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:42 PM EDTAreal Flood AdvisoryMRXMorgan, Roane, Scott57 min
Jul 2, 8:47 PM EDTAreal Flood AdvisoryMRXBlount, Knox118 min
Jul 2, 9:00 PM EDTSevere Thunderstorm WarningMRXBlount, Knox22 min
Jul 3, 1:54 PM EDTSevere Thunderstorm WarningMRXMorgan66 min
Jul 3, 2:08 PM EDTAreal Flood AdvisoryMRXMorgan, Scott112 min
Jul 3, 4:11 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Roane34 min
Jul 3, 4:43 PM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan, Washington2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.